Osaka Journal of Mathematics

A mixed type identification problem related to a phase-field model with memory

Davide Guidetti and Alfredo Lorenzi

Full-text: Open access


In this paper we consider an integro-differential system consisting of a parabolic and a hyperbolic equation related to phase transition models. The first equation is integro-differential and of hyperbolic type. It describes the evolution of the temperature and also accounts for memory effects through a memory kernel $k$ via the Gurtin-Pipkin heat flux law. The latter equation, governing the evolution of the order parameter, is semilinear, parabolic and of the fourth order (in space). We prove a local in time existence result and a global uniqueness result for the identification problem consisting in recovering the memory kernel $k$ appearing in the first equation.

Article information

Osaka J. Math., Volume 44, Number 3 (2007), 579-613.

First available in Project Euclid: 13 September 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35R30: Inverse problems 45K05: Integro-partial differential equations [See also 34K30, 35R09, 35R10, 47G20] 35M10: Equations of mixed type


Guidetti, Davide; Lorenzi, Alfredo. A mixed type identification problem related to a phase-field model with memory. Osaka J. Math. 44 (2007), no. 3, 579--613.

Export citation


  • R.A. Adams: Sobolev Spaces, Pure and Applied Mathematics 65, Plenum Press, 1975.
  • G. Bonfanti and L. Luterotti: Regularity and convergence results for a phase-field model with memory, Math. Methods Appl. Sci. 21 (1998), 1085--1105.
  • G. Bonfanti and F. Luterotti: Global solution to a phase-field model with memory and quadratic nonlinearity, Adv. Math. Sci. Appl. 9 (1999), 523--538.
  • P. Colli, G. Gilardi, M. Grasselli and G. Schimperna: The conserved phase-field system with memory, Adv. Math. Sci. Appl. 11 (2001), 265--291.
  • F. Colombo: Direct and inverse problems for a phase-field model with memory, J. Math. Anal. Appl. 260 (2001), 517--545.
  • F. Colombo and D. Guidetti: An inverse problem for a phase-field model in Sobolev spaces; in Nonlinear Elliptic and Parabolic Problems, Progr. Nonlinear Differential Equations Appl. 64, 2005, Birkhäuser, 189--210.
  • F.Colombo and A. Lorenzi: Identification of time and space dependent relaxation kernels for materials with memory related to cylindrical domains, I, II, J. Math. Anal. Appl. 213 (1997), 32--62, 63--90.
  • L. de Simon: Un'applicazione della teoria degli integrali singolari allo studio delle equazioni differenziali lineari astratte del primo ordine, Rend. Sem. Mat. Univ. Padova 34 (1964), 205\nobreakdash--223.
  • D. Guidetti: On elliptic problems in Besov spaces, Math. Nachr. 152 (1991), 247--275.
  • D. Guidetti: On interpolation with boundary conditions, Math. Z. 207 (1991), 439-460.
  • M.E. Gurtin and A.C. Pipkin: A general theory of the heat conduction with finite wave speeds, Arch. Rational Mech. Anal. 31 (1968), 113--126.
  • J.L. Lions and E. Magenes: Non-Homogeneous Boundary Value Problems and Applications I, Grundlehren der mathematischen Wissenschaften 181, Springer-Verlag, 1972.
  • J.L. Lions and E. Magenes: Non-Homogeneous Boundary Value Problems and Applications II, Grundlehren der mathematischen Wissenschaften 182, Springer-Verlag, 1972.
  • \begingroup A. Lorenzi: Identification problems for conserved phase-field models with memory, Math. Methods Appl. Sci. 28 (2005), 1315--1339. \endgroup
  • A. Lunardi: Analytic Semigroups and Optimal Regularity in Parabolic Problems, Progress in Nonlinear Differential Equations and Their Applications 16, Birkhäuser Verlag, Basel, 1995.
  • A. Pazy: Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences 44, Springer-Verlag, New York, 1983.
  • R. Seeley: Interpolation in $L^p$ with boundary conditions, Studia Math. 44 (1972), 47--60.
  • H. Tanabe: Equations of Evolution, Pitman, 1979.
  • H. Triebel: Interpolation Theory, Function Spaces, Differential Operators, North-Holland Mathematical Library 18, North-Holland Publishing Co., Amsterdam-New York, 1978.